Hail, Smith
- When
- February 1, 8:30 PM CST
- Where
- Smith County, 3.56 mi E of Garden Vly
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -95.470
Quarter sized hail fell on Lavender Road 4 miles west of Lindale, Texas.
Showers and thunderstorms developed along a cold front which moved into northeast Texas during the evening hours of February 1st. The atmosphere was marginally unstable at the surface but a disturbance aloft resulted in moderate instability aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Showers and thunderstorms developed along a cold front which moved into northeast Texas during the evening hours of February 1st. The atmosphere was marginally unstable at the surface but a disturbance aloft resulted in moderate instability aloft. As a result...some of the thunderstorms produced large hail in portions of northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 1, 8:18 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 818 PM CST SUN FEB 1 2009 .DISCUSSION... FRONT MOVING INTO THE NORTHWEST PORTION OF THE CWA THIS EVENING... AND WAS LOCATED NEAR A DE QUEEN ARKANSAS TO SULPHUR SPRINGS TEXAS LINE AT 8 PM. THUNDERSTORMS DEVELOPING ALONG BOUNDARY WILL REQUIRE AN UPDATE TO FORECAST. WILL RAISE POPS ALSO...MAINLY ACROSS EAST TEXAS. STORMS SHOWING GOOD CORE DEVELOPMENT...INDICATING GOOD INSTABILITY. EVENING SHV SOUNDING NOT THAT IMPRESSIVE... BUT SOME ADDITIONAL CCA ALOFT IN THE NEXT FEW HOURS MAY LEAD TO A FEW STORMS PRODUCING SOME HAIL. FORECAST MIN TEMPS LOOK OK. ADJUSTED HOURLY GRIDS TO ALIGN WITH FRONT. && .AVIATION... LATEST SFC ANALYSIS SHOWS COLD FRONT EXTENDING FROM KDFW-KFSM...W/CONVECTION DEVELOPING AHEAD OF IT. 00Z KSHV RAOB CAME IN CAPPED...BUT COLD FRONT SHOULD BE STRONG ENOUGH TO OVERCOME IT AS IT COMES THRU. ATTM...FORECAST SOUNDINGS SUGGEST CIGS DROPPING TO MVFR ALL TAF SITES AS FROPA OCCURS...FOLLOWED BY RAPID SCOURING TO VFR BEHIND THE FRONT. MONDAY AFTERNOON LOOKS BREEZY. && .PRELIMINARY POINT TEMPS/POPS... SHV 47 57 30 63 33 / 60 10 0 0 0 MLU 46 59 29 58 33 / 60 20 0 0 0 DEQ 40 54 26 59 30 / 30 0 0 0 0 TXK 43 55 29 60 31 / 40 0 0 0 0 ELD 45 56 26 56 30 / 60 10 0 0 0 TYR 43 58 34 64 34 / 40 0 0 0 0 GGG 45 58 32 64 34 / 50 0 0 0 0 LFK 49 62 31 65 35 / 60 10 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST SUN FEB 1 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-021200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CST SUN FEB 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL APPROACH THE AREA THIS EVENING...HELPING TO ENHANCE THE DEVELOPMENT OF SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 20. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. VII
The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail fell on Lavender Road 4 miles west of Lindale, Texas.
Nickel sized hail was reported on County Road 2710 north of Lindale, Texas. Nickel sized hail was also reported at the same location but 12 minutes later at 854 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151920, 151921.